- This topic has 5 replies, 5 voices, and was last updated February 23, 2018 at 5:48 pm by Anonymous.
February 18, 2018 at 7:54 pm #4701Anonymous
Hi everyone! would appreciate your assistance with this matter:
we have a patient that developed a grade 4 liver toxicity (bilirubin and live enzymes)after 2 cycles of Ipi/Nivo. she was admitted to the oncology ward were she was treated as per guidelines with steroids IV and cellcept (micophenolate)with very mild response. she underwent liver biopsy today. any experience with patient refractory to steriods and cellcept?
thank you!February 18, 2018 at 11:33 pm #4702Anonymous
ICI related hepatotoxicity can be challenging, factors that make it difficult to treat can be an activation of a hepatitis viral infection, a high burden of liver metastases and insuring that there are no obstructions. The liver biopsy that your patient had may be helpful to determine how her liver cells are behaving, especially if therapeutic interventions are not demonstrating effectiveness.
Early on in clinical trials and with challenging cases such as yours, the biopsies often resulted in proliferative lymphocytic activity. Mycophenolate can be useful given by intravenous vs orally concomitantly with continued high dose steroids 2mg/kg. If a patient seems to not be as responsive to methyprednisolone IV, considering a switch to dexamethasone IV ( if not already on dex). These cases can be very tough, most of my patients recovered, but it was a slow and long process that can take up to 8 + weeks.
I am confident that my other colleagues here will have some additional advice or pearls to offer.
The very best to your patient, and if you have any additional inquiries or discussion points, we welcome the continued conversation.
KathyFebruary 19, 2018 at 7:24 am #4703Anonymous
I didnt mention that patient has no liver mets, neg for viral infections.February 19, 2018 at 10:58 pm #4705Anonymous
Such a great question. The immune related hepatitis can be particularly challenging to manage as Kathy all ready mentioned. It is also essential to check for dormant or undiagnosed viral hepatitis, which you have done.
Some patient’s liver enzymes will rebound quickly with corticosteroids, even oral, while others will require much longer courses of both corticosteroids and alternate immune modulatory therapies, such as mycophenylate.
Since your patient has all ready been started on mycopheylate, the other thing I want to point out in Kathy’s response is to make sure that the corticosteroid dose is continued–it may even have to be escalated. If at high dose corticosteroids, 2-4 mg/kg/day, and full dose mycophenylate, you are still not seeing improvement in the liver enzymes, then an alternate therapy may need to be considered.
please send any questions about this back as there is always someone monitoring this portal.
SuzanneFebruary 23, 2018 at 1:56 am #4709Anonymous
Great case, Yael. As Kathy and Suzanne note, immune related hepatitis is sometimes particularly difficult to manage. Please let us know what the liver biopsy shows and how your patient does.
VirginiaFebruary 23, 2018 at 5:48 pm #4712Anonymous
I can recall one similar case – patient didn’t respond to steroids or Cellcept. Viral work-up negative. All other hepatotoxic drugs discontinued (statins, acetaminophen, etc). It unfortunately wasn’t a happy ending for this patient – dealing with it went on for a year. We even referred to a hepatologist. However, this is the ONLY case that I can recall. It’s a reminder that these drugs, though seemingly benign, can still be very toxic and detrimental in a few select cases. Sending him for a biopsy was very appropriate – keep us posted on the outcome.
- You must be logged in to reply to this topic.